Texas, 2017

Tornadoes and Flash Flooding in Texas, December 19, 2017

December 19, 2017 · NWS SHV · 10 events in 5 counties and zones

A warm front lifted north across East Texas and North Louisiana to along the Arkansas/Louisiana border during the afternoon hours of December 19th, focusing showers a large area of rain north of this boundary over portions of extreme Northeast Texas, Southeast Oklahoma, and Southwest Arkansas. Meanwhile, much warmer and humid air was found south of the front across Lower East Texas and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$255,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A warm front lifted north across East Texas and North Louisiana to along the Arkansas/Louisiana border during the afternoon hours of December 19th, focusing showers a large area of rain north of this boundary over portions of extreme Northeast Texas, Southeast Oklahoma, and Southwest Arkansas. Meanwhile, much warmer and humid air was found south of the front across Lower East Texas and Northcentral Louisiana, resulting in moderate surface instability. Meanwhile, a surface low developed during the afternoon over North Texas along a weak cold front, associated with a strong upper level trough of low pressure that progressed east across Westcentral and North Texas during the afternoon and evening. Steep lapse rates aloft enhanced instability across the warm sector south of the warm front, with adequate shear present and strong upper level forcing ahead of the trough leading to the development of stronger, more surface based showers and thunderstorms. These storms became severe as they moved into Southern Cherokee County Texas, with an isolated tornado touching down just south of Rusk. Other reports of wind damage were received with these storms as they slowly marched east northeast across East Texas south of Interstate 20. Locally heavy rainfall also accompanied these showers and thunderstorms, which trained for a few hours over the same areas resulting in flash flooding across portions of Southern Cherokee, Gregg, and Southwest Panola Counties. These storms gradually weakened as they approached the Lower Toledo Bend Country during the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 19, 5:42 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Dec 19, 5:42 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
542 PM CST Tue Dec 19 2017

.AVIATION...
Showers with embedded thunderstorms along with LIFR ceilings and
visibilies expected across area terminals overnight. Precipitation
to diminish by 20/15Z with MVFR ceilings and visibilities
continuing through 20/18Z. Conditions to improve to VFR after
20/18Z. Otherwise, south winds around 5 to 10 knots tonight to
become west on Wednesday. /05/

&&

.PREV DISCUSSION... /issued 424 PM CST Tue Dec 19 2017/

DISCUSSION...
A large area of strong isentropic ascent has spread over the
ArkLaTex region today ahead of a potent upper trough moving east
through the Texas Panhandle and north of a warm front that was
located just north of Interstate 20. Latest mesoanalysis indicates
a tight theta-e gradient along the warm front, and most of the
rain is occurring just north of this gradient. This trend should
persist through the night. There is pretty good agreement among
most of the models so far, and the HRRR has been handling this
system well. Therefore, it is expected that the warm front will
not move too much farther north, perhaps to the Arkansas/Louisiana
border, so I have kept the highest QPF amounts along and just
north of this position. Meanwhile, a surface low, with a weak cold
front trailing south, should develop this evening in North Texas
ahead of the approaching trough. As the entire system begins to
lift east and northeast this evening, an increase in convective
coverage and intensity is expected both along the warm front and
the cold front from Central Texas northeast into Central Arkansas.
The highest QPF amounts should be in Southern Arkansas where
another two to three inches of rain are possible. A couple of
severe thunderstorms cannot be ruled out tonight, but the overall
risk is low. Damaging winds and hail will be the primary threats.

A few showers will linger into Wednesday morning on the west side
of the departing trough, mainly east of a line from Hochatown OK
to Jena LA, but all precip will exit the area by noon.
Temperatures should warm nicely into the 70s in most locations
Wednesday and Thursday.

A long-wave upper trough over Hudson Bay and a strong upper ridge
extending north along the West Coast of the U.S. and into the
Arctic Ocean, will open the way for Arctic air to affect much of
the country during the extended periods of this forecast. The
first cold front is still expected to arrive Friday. Model
guidance is showing considerably better agreement and run-to-run
consistency today compared to previous days. A shortwave trough
rounding the base of the long-wave trough will help drive the
first front through the area. Showers and thunderstorms will once
again develop along this front. While the models are in good
agreement with the synoptic evolution, significant timing
differences still exist. The GFS is more progressive than the
ECMWF and clears all rain out of the area by Saturday morning. The
ECMWF is about 6 hours slower. I began to trend rain chances back
slightly early Saturday morning, but maintained chance PoPs
through the daytime Saturday to account for the slower ECMWF and
to maintain consistency with previous forecast packages.

The bulk of the Arctic air will begin to arrive Saturday night and
into Sunday as a secondary cold front dives southward. The medium
range models continue to suggest some precip will develop and move
south across Kansas, Oklahoma, and Arkansas as the longwave
trough axis moves across the Central CONUS. However, the models
are also dissipating this precip just as it reaches Southeast
Oklahoma and Southern Arkansas late Sunday night/Monday morning.
Therefore, I have kept the forecast dry beyond Saturday evening.
No wintry precipitation is currently anticipated during the next 7
days.

An extended period of cold weather is expected heading into early
next week as the cold Arctic high pressure moves overhead.
Overnight low temperatures Sunday night and Monday night will
likely fall into the low to mid 20s areawide while daytime highs
struggle to warm into the mid to upper 40s.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  57  70  49  74 /  90  10   0  10
MLU  61  73  48  73 /  80  20   0  10
DEQ  52  66  45  71 / 100  20   0   0
TXK  55  67  49  72 / 100  10   0   0
ELD  56  67  46  72 / 100  20   0  10
TYR  54  69  49  74 /  90   0   0  10
GGG  54  70  48  74 /  90  10   0  10
LFK  56  72  49  73 /  70   0   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/09
Hazardous weather outlook, Dec 19, 11:59 AM CST, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1159 AM CST Tue Dec 19 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-201100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1159 AM CST Tue Dec 19 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Patchy dense fog will remain possible this afternoon. Showers and
thunderstorms will continues to spread northeast across the
region today. A few storms may become severe, with damaging winds
and hail the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Showers and thunderstorms will return to the region Friday as a
strong cold front moves across the region. However, no hazardous
weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not expected due to the isolated
nature of any severe weather.

09

In the hours before

Special weather statement, Dec 19, 6:34 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Shreveport LA
634 PM CST TUE DEC 19 2017

TXZ136-149-150-152-200115-
Smith TX-Cherokee TX-Nacogdoches TX-Rusk TX-
634 PM CST TUE DEC 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...SOUTHWESTERN
RUSK...NORTHWESTERN NACOGDOCHES AND CHEROKEE COUNTIES UNTIL 715 PM
CST...

At 633 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Maydelle, or 15 miles southwest of Rusk, moving
northeast at 55 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nacogdoches, Jacksonville, Whitehouse, Rusk, Troup, Alto, Morrill,
Ponta, New Salem, Trawick, Mount Selman, Sacul, Mixon, Reese, Forest,
Douglass, Maydelle, New Summerfield, Cushing and Gallatin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3228 9514 3156 9451 3151 9486 3153 9487
      3148 9510 3152 9510 3159 9517 3159 9527
      3168 9529 3172 9534 3174 9533 3173 9537
      3175 9536 3176 9540 3182 9540 3185 9544
      3192 9542 3195 9545
TIME...MOT...LOC 0033Z 239DEG 48KT 3169 9538

05

The radar

The Shreveport radar (KSHV), 150 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 tornado, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Tornado, Cherokee

When
December 19, 6:53 PM CST to 7:06 PM CST
Where
Cherokee County, 2.99 mi SSE of Circle to 2.16 mi S of Rusk
Rating
EF2
Path length
3.08 mi
Path width
691 yd
Property damage
$120,000
Reported by
NWS Storm Survey
Coordinates
31.744, -95.193

An EF-2 tornado with maximum estimated winds near 115 mph touched down along County Road 1857 southwest of Rusk, where it snapped numerous trees and bent a power pole about 45-50 degrees above the ground. One home on County Road 2210 had its roof ripped off. The tornado crossed County Road 2211 where it snapped the tops of several trees, before it tracked across an open field before crossing FM 23. Numerous trees were either snapped or uprooted along FM 23, with portions of a metal roof and shingles beneath it ripped off of a home and thrown into a open field behind the home. A nearby metal outbuilding was also lofted and destroyed. The tornado continued northeast across FM 752 an intensified where it snapped additional trees and broke/bent 5 concrete poles and cracked an additional 2 poles. The tornado lifted shortly thereafter just east of FM 752 south of the city of Rusk.

Tornado, Rusk

When
December 19, 7:31 PM CST to 7:37 PM CST
Where
Rusk County, 2.97 mi SSE of New Salem to 1.75 mi NNW of Glenfawn
Rating
EF2
Path length
6.39 mi
Path width
1,300 yd
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
31.893, -94.944

An EF-2 tornado was maximum estimated winds near 115 mph touched down across a heavily wooded areas just south of FM 4251 northeast of Reklaw, where it snapped and uprooted numerous trees. This tornado destroyed a nearby cabin adjacent to a pond where it was lifted off its pier and beam foundation and moved it about 15 yards into a heavily wooded area. A fiberglass fishing boat was lofted and unable to be found. The tornado continued east across a heavily wooded area before crossing County Road 4234 where numerous trees were snapped and uprooted. This tornado lifted after crossing County Road 4232 southwest of the Laneville community.

Flash Flood, Gregg

When
December 19, 7:35 PM CST to 10:45 PM CST
Where
Gregg County, 0.9 mi WNW of Gladewater to 0.85 mi WNW of Gladewater
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.537, -94.943

The intersection of Highway 80 and Highway 271 in Gladewater was flooded.

Thunderstorm Wind, Rusk

When
December 19, 7:47 PM CST
Where
Rusk County, 2.88 mi NNE of Reklaw
Measured
78 kt (90 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.865, -94.974

Multiple trees were uprooted and all lying to the northeast along White Oak Road in Reklaw. A nearby utility barn sustained severe damage.

Flash Flood, Cherokee

When
December 19, 8:00 PM CST to 10:45 PM CST
Where
Cherokee County, 0.09 mi E of Rusk to 0.1 mi E of Rusk
Cause
Heavy Rain
Reported by
Social Media
Coordinates
31.800, -95.148

The 2nd Grade Hall area at Rusk Elementary School was flooded, causing the school to be closed on December 20th, 2017. Report from the Rusk Citizen Facebook page.

Funnel Cloud, Rusk

When
December 19, 8:01 PM CST
Where
Rusk County, 0.59 mi SW of Minden
Reported by
Trained Spotter
Coordinates
32.014, -94.708

A funnel cloud was spotted over the community of Minden.

Flash Flood, Cherokee

When
December 19, 8:06 PM CST to 10:45 PM CST
Where
Cherokee County, 2.21 mi NW of North Rusk to 1.07 mi N of Atoy
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
31.820, -95.199

Flooding was reported on Highway 69 near Rusk, as well as Highway 84 at County Road 1248. Street flooding was also reported in the city of Rusk.

Thunderstorm Wind, Nacogdoches

When
December 19, 8:11 PM CST
Where
Nacogdoches County, 1.37 mi NNE of Cushing
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.817, -94.838

A large tree was blown down across the road via dash cam video shown on the WeatherNation Twitter Page in the Cushing community.

Flash Flood, Rusk

When
December 19, 8:20 PM CST to 10:45 PM CST
Where
Rusk County, 2.47 mi NNE of Reklaw to 2.58 mi NNE of Reklaw
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.861, -94.978

High water covered Highway 84 near County Road 204.

Flash Flood, Panola

When
December 19, 10:38 PM CST to 10:45 PM CST
Where
Panola County, 1.02 mi W of Beckville to 1.46 mi NE of Beckville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.251, -94.468

Street flooding was reported in Beckville.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726399, 726402, 725183, 726400, 725185, 726401, 725186, 725205, 725187, 725188.